Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Homogenization of accelerated Frenkel-Kontorova models with $ n$ types of particles


Authors: N. Forcadel, C. Imbert and R. Monneau
Journal: Trans. Amer. Math. Soc. 364 (2012), 6187-6227
MSC (2010): Primary 35B27, 35F20, 45K05, 47G20, 49L25, 35B10
DOI: https://doi.org/10.1090/S0002-9947-2012-05650-9
Published electronically: July 10, 2012
MathSciNet review: 2958933
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider systems of ODEs that describe the dynamics of particles. Each particle satisfies a Newton law (including a damping term and an acceleration term) where the force is created by the interactions with other particles and with a periodic potential. The presence of a damping term allows the system to be monotone. Our study takes into account the fact that the particles can be different.

After a proper hyperbolic rescaling, we show that solutions of these systems of ODEs converge to solutions of some macroscopic homogenized Hamilton-Jacobi equations.


References [Enhancements On Off] (What's this?)

  • 1. S. Aubry, The twist map, the extended Frenkel-Kontorova model and the devil's staircase, Phys. D, 7 (1983), pp. 240-258.
    Order in chaos (Los Alamos, N.M., 1982). MR 719055 (85d:58046)
  • 2. C. Baesens and R. S. MacKay, A novel preserved partial order for cooperative networks of units with overdamped second order dynamics, and application to tilted Frenkel-Kontorova chains, Nonlinearity, 17 (2004), pp. 567-580. MR 2039059 (2004k:34073)
  • 3. G. Barles, Solutions de viscosité des équations de Hamilton-Jacobi, vol. 17 of Mathématiques & Applications (Berlin) [Mathematics & Applications], Springer-Verlag, Paris, 1994. MR 1613876 (2000b:49054)
  • 4. O. M. Braun and Y. S. Kivshar, The Frenkel-Kontorova model, Texts and Monographs in Physics, Springer-Verlag, Berlin, 2004.
    Concepts, methods, and applications. MR 2035039 (2004k:82001)
  • 5. F. Camilli, O. Ley, and P. Loreti, Homogenization of monotone systems of Hamilton-Jacobi equations, ESAIM Control Optim. Calc. Var., 16 (2010), pp. 58-76. MR 2598088 (2011d:35035)
  • 6. I. Capuzzo-Dolcetta and L. C. Evans, Optimal switching for ordinary differential equations, SIAM J. Control Optim., 22 (1984), pp. 143-161. MR 728678 (85b:49043)
  • 7. M. G. Crandall, H. Ishii, and P.-L. Lions, User's guide to viscosity solutions of second order partial differential equations, Bull. Amer. Math. Soc. (N.S.), 27 (1992), pp. 1-67. MR 1118699 (92j:35050)
  • 8. R. de la Llave, KAM theory for equilibrium states in 1-D statistical mechanics models, Ann. Henri Poincaré, 9 (2008), pp. 835-880. MR 2438500 (2009f:82007)
  • 9. L. C. Evans, The perturbed test function method for viscosity solutions of nonlinear PDE, Proc. Roy. Soc. Edinburgh Sect. A, 111 (1989), pp. 359-375. MR 1007533 (91c:35017)
  • 10. N. Forcadel, C. Imbert, and R. Monneau, Homogenization of fully overdamped Frenkel-Kontorova models, J. Differential Equations, 246 (2009), pp. 1057-1097. MR 2474586 (2009j:35022)
  • 11. N. Forcadel, C. Imbert, and R. Monneau, Homogenization of some particle systems with two-body interactions and of the dislocation dynamics, Discrete Contin. Dyn. Syst., 23 (2009), pp. 785-826. MR 2461827 (2010h:35021)
  • 12. B. Hu, W.-X. Qin, and Z. Zheng, Rotation number of the overdamped Frenkel-Kontorova model with ac-driving, Phys. D, 208 (2005), pp. 172-190. MR 2167606 (2006e:37146)
  • 13. H. Ibrahim, M. Jazar, and R. Monneau, Dynamics of dislocation densities in a bounded channel. II. Existence of weak solutions to a singular Hamilton-Jacobi/parabolic strongly coupled system, Comm. Partial Differential Equations, 34 (2009), pp. 889-917. MR 2560304 (2010k:35062)
  • 14. C. Imbert and R. Monneau, Homogenization of first-order equations with $ (u/\epsilon )$-periodic Hamiltonians. I. Local equations, Arch. Ration. Mech. Anal., 187 (2008), pp. 49-89. MR 2358335 (2010e:35029)
  • 15. C. Imbert, R. Monneau, and E. Rouy, Homogenization of first order equations with $ (u/\epsilon )$-periodic Hamiltonians. II. Application to dislocations dynamics, Comm. Partial Differential Equations, 33 (2008), pp. 479-516. MR 2398239 (2010e:35030)
  • 16. H. Ishii, Perron's method for monotone systems of second-order elliptic partial differential equations, Differential Integral Equations, 5 (1992), pp. 1-24. MR 1141724 (92h:35071)
  • 17. H. Ishii and S. Koike, Viscosity solutions for monotone systems of second-order elliptic PDEs, Comm. Partial Differential Equations, 16 (1991), pp. 1095-1128. MR 1116855 (92h:35066)
  • 18. G. James and Y. Sire, Travelling breathers with exponentially small tails in a chain of nonlinear oscillators, Comm. Math. Phys., 257 (2005), pp. 51-85. MR 2163569 (2006k:37204)
  • 19. T. Kato, Perturbation theory for linear operators, Classics in Mathematics, Springer-Verlag, Berlin, 1995.
    Reprint of the 1980 edition. MR 1335452 (96a:47025)
  • 20. O. A. Ladyženskaja, V. A. Solonnikov, and N. N. Ural$ '$ceva, Linear and quasilinear equations of parabolic type, Translated from the Russian by S. Smith. Translations of Mathematical Monographs, Vol. 23, American Mathematical Society, Providence, R.I., 1967. MR 0241822 (39:3159b)
  • 21. S. M. Lenhart, Viscosity solutions for weakly coupled systems of first-order partial differential equations, J. Math. Anal. Appl., 131 (1988), pp. 180-193. MR 934440 (89m:35025)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35B27, 35F20, 45K05, 47G20, 49L25, 35B10

Retrieve articles in all journals with MSC (2010): 35B27, 35F20, 45K05, 47G20, 49L25, 35B10


Additional Information

N. Forcadel
Affiliation: CEREMADE, UMR CNRS 7534, Université Paris-Dauphine, Place de Lattre de Tassigny, 75775 Paris Cedex 16, France

C. Imbert
Affiliation: CNRS, UMR 8050, Centre de Mathématiques, Université Paris-Est Créteil, Val de Marne P3, 61 Avenue du Général de Gaulle, 94010 Créteil Cedex France

R. Monneau
Affiliation: Cermics, Universite Paris-Est, Ecole des ponts, 6-8 avenue Blaise Pascal, 77455 Marne la Vallee Cedex 2, France

DOI: https://doi.org/10.1090/S0002-9947-2012-05650-9
Keywords: Particle system, periodic homogenization, Frenkel-Kontorova models, Hamilton-Jacobi equations, hull function
Received by editor(s): June 30, 2009
Received by editor(s) in revised form: June 6, 2010
Published electronically: July 10, 2012
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society